Antibiotic for Skin Infection — What Is Safe for Tinnitus? Choices and Experiences Please

Discussion in 'Support' started by russiancarl, Dec 24, 2021.

    1. russiancarl

      russiancarl Member

      Welp, I didn't get my eczema under control and now my belly button is apparently infected. I am very scared as my spike that started 7 months ago is finally getting normal and now I need to risk it all for antibiotics.

      What antibiotics are safest? Any experiences or pros and cons? Especially when treating a skin infection? Or tips like maybe using probiotics or NAC? I read through most of the threads already but I am still at a loss on how to proceed.

      The doctor isn't too helpful in the tinnitus department but wanted to prescribe Cephalexin. I was on Cephalexin / Keflex 7 years ago for about 10-14 days when my tinnitus started after a steroid shot to treat eczema. I don't know if it hurt my ears as early days were very crazy. I was also on Bactrim for a month too which I definitely think made ringing worse after the course ended. So I am sort of scared of both.

      I asked if a topical could work and the doctor gave me Mupirocin to apply. This has to be safer than a systemic oral antibiotic right? And then I asked for Amoxicillin instead of Cephalexin as well. I used Amoxicillin once before 7 years ago without issue for a dental problem, but I don't know if it is the right tool for this job. I don't want to be on antibiotic for longer than needed as I know that will up the risk factor.

      Thank you so much for your replies and experiences.
       
    2. Brian P

      Brian P Member

      Tinnitus Since:
      12/2017
      Cause of Tinnitus:
      Ménière’s disease
      Keflex or Augmentin.
       
      • Like Like x 1
    3. AUTHOR
      AUTHOR
      russiancarl

      russiancarl Member

      I tried the topical Mupirocin tonight and 20ish minutes later I had the weirdest spike, unlike any I've had before. I am at a loss on how this topical ointment could do this to me as I felt perfectly fine taking it and nobody anywhere has had ear issues with it as far as I know.

      I had a sort of fleeting tinnitus episode, which I think is pretty normal, where one ear has sort of a whoosh then that drops out and is replaced by a high pitch ring in the other for a few seconds, maybe a few minutes max. This didn't go away for over 15 minutes so I washed the medicine off. It finally lessened after about an hour after that and two hours later I'm near baseline.

      But what the heck? I wasn't even anxious to take this medicine. I felt good after researching it as a good choice. No way a medicine can behave this way, right? Has to be stress? I don't know how I can treat my skin infection if a topical messes me up.
       
    4. AUTHOR
      AUTHOR
      russiancarl

      russiancarl Member

      Update:

      I continued to use the topical ointment and I think it is fine for my ear spike. Maybe it was anxiety. The first day was the worst but now I have no reaction to it.

      Unfortunately, the infection has either spread or gotten worse. Saw the doctor again today and said I have to put steroid cream on and I should really start the oral Keflex. 500 mg x 2 a day for 10 days.

      I am scared. I was on Keflex 7 years ago when my ears first started ringing. Another drug caused the ringing to start but who knows if the Keflex injured it more? I am even scared to do steroid cream as my ears spiked in May this year when I was using some... though it seems quite unlikely.

      Anxiety through the roof and seems all my options are risky. Amoxicillin could work but if it doesn't I will have to be on antibiotics for longer which could be a risk factor in and of itself. Sigh.

      Hoping all goes well, will check in once I start the pills I guess.

      Does anyone have any positive experiences with antibiotics and how it went, please?

      Thank you.
       
    5. Brian P

      Brian P Member

      Tinnitus Since:
      12/2017
      Cause of Tinnitus:
      Ménière’s disease
      Keflex was fine for me. No issues at all.
       
      • Like Like x 1
    6. AUTHOR
      AUTHOR
      russiancarl

      russiancarl Member

      Appreciate the replies, definitely helps me have a positive attitude. I hope this will go well for me. I have a lot of anxiety just thinking of Keflex as I took it right after my tinnitus started 7.5 years ago so lot of bad memories and anxiety around it.

      And controlling the anxiety is half the battle. Sometimes it's hard to tell when the response is from anxiety or from the medicine. Last night my ears freaked out after using a topical steroid with the topical antibiotic. I was so confused, I thought it would fade as if I relax it normally starts coming down in an hour or so. But this has lasted into the next day after sleeping.

      Soooo yeah not sure how I will handle an oral pill that is even more systemic if topicals are provoking this response in me. Oh well, could be nothing, right? And just have to hope if it spikes that it is temporary...
       
    7. Brian P

      Brian P Member

      Tinnitus Since:
      12/2017
      Cause of Tinnitus:
      Ménière’s disease
      Only antibiotic that spiked me was Erythromycin and it was temporary.
       
      • Like Like x 1
    8. AUTHOR
      AUTHOR
      russiancarl

      russiancarl Member

      I know it was a different med but can I ask how the spike went? Did it start right when you started meds or near end? How long did it last? How bad was the spike compared to your normal tinnitus? Etc.

      I feel like if I knew I'd spike and it would go away after I'd be able to get the gumption to treat this infection. Everything just feels unpredictable. I took Keflex 7 years ago, ears were fine then got worse some weeks later after finishing it along with Bactrim. Though I feel Bactrim was the culprit.
       
    9. Brian P

      Brian P Member

      Tinnitus Since:
      12/2017
      Cause of Tinnitus:
      Ménière’s disease
      I think it spiked after two days. It was gone a day or two after finishing the medication. Probably a 20% spike.
       
      • Like Like x 1
    10. AUTHOR
      AUTHOR
      russiancarl

      russiancarl Member

      Update:

      Took my first pill at 6pm and was very nervous. I laid down for 4 hours and distracted myself with games. I felt perfectly fine until I just got up and switched rooms. Now there is a noticeable but not huge spike that is louder than it was this morning before the pill. Normally I feel around a 2/10 and it is closer to a 3/10 or 3.5/10 now.

      I am hoping it's just stress. I've had a lot more bad ear days than good the past week since I started trying to treat this infection. Thankful it wasn't an immediate huge 10/10 spike like I hear some people get but I still don't want to live with this level. Scared to take next few pills but what choice do I have right?

      If it stays this level throughout course maybe I can survive it and maybe it will fade after?
       
    11. AUTHOR
      AUTHOR
      russiancarl

      russiancarl Member

      Update:

      I finished up a 10-day course of Cephalexin / Keflex 500mg x 2 per day and had no real side effects.

      It was tough the first few days and thought I noticed some changes but it was probably stress or anxiety. I finished my last pill 1-2 days ago and things are returning more and more to normal. So it appears safe if anyone else is curious!
       
      • Informative Informative x 1
Loading...

Share This Page